New member


#1
Hi. I'm Sue aged 59 and recently diagnosed. Was told in May by the neurologist that she thought I had Parkinson's - had an MRI and Datscan and eventually confirmed.
I've told lots of people who have all been really positive - telling me stories of people they know who are leading normal lives with good medication, so I'm trying to keep positive myself...though I'm not sure I've come to terms with it myself yet! I've been put on Requip XL and luckily not had any side effects - but I'm not sure they are doing much. I'm wondering if I've gone on to medication too early? Should I have waited - or is it better to start medication early?

#2
Everyone is different and at different stages Sue .. Generally it does take quite a while to see any difference if any at all . Try and keep a record and when you next go to see your consultant take it with you . I usually do and they seem to like it , you also don't come away wishing you had told them or asked something else . Good luck

#3
HI, I,m Bob, I was diagnosed 3 years ago. I,ve had no luck, as I fell and broke my back, last year. I spent 3 months in hospital and had to learn to walk again. I,m a determined so n so -my doctor says- and thought I was coming on a treat. Until this week when I want to chop off my left arm, its shaking like an earth quake. My left leg is stiff and I,m not lifting it properly THe trouble is the doctor doesnt know whether its because of my broken back, nerves regenerating--I HOPE- or P D, I don,t suppose any one unfortunate to go through the same circumstances can advise me?

#4
Hi Bob and Sue
Welcome to the forum.
I was dx 7 years ago and have found this forum to be very helpful. Sue's question is a good one but not easy to answer. The decision about starting meds depends so much on personal situation, attitudes to symptoms and side effects and how you react to the meds. You are likely to be on a low dose of requip to start and it can take a while for it to become effective or for you to notice. It is worth reading up on the side effects - there is a massive amount of detail on here and fine people who can advise you - but don't scare yourself.
I'm sorry to hear Bob's situation either one of Parkinson's or breaking your back is enough for anyone, both seems doubly unfair.
I hope you both get as much from the forum as I have done

Elegant Fowl

#5
I'm a bit concerned about my medication. Any advice would be good. Neuro put me on to 2mg ReQuip x for 2 weeks then up to 4mg. I did this with no side effects. I then had an appointment with her - I'd been on 4 mg for 10 days only - and she told me to increase to 6 mg for 4 weeks and then I'd be reviewed by the nurses....but if I felt there was no improvement I should increase to 8mg. !
Surely this is too fast?
I had said that I didn't feel any different taking the ReQuip which is why she told me to increase.......my main symptom at the moment is that I tend to lose my balance (though I'm not so bad that I fall over) I asked her if the Requip would stop me being so wobbly and she said No ! So it's not surprising I don't feel much better......and should I be taking it at all? Any ideas?

Another really worrying thing is that she said she thinks I have Parkinsons Plus - and possibly PPS.....because I haven't responded to the medication. But I'd only been on it for 4 weeks. I've looked up the symptoms of Parkinsons Plus and PPS and I have none of the symptoms at all except the balance issue.....I am still walking three dogs, driving, teaching dancing.....so I'm not that bad yet; how can she be making this diagnoses?
I'd appreciate any ideas on this....any clues? (By the way,I haven't had my appointment through yet to see the nurses, though it's nearly 4 weeks now and I'm supposed to be monitored 'in 4 weeks')

#6
Sue
Some people get nausea as a side effect of starting ropinirole (requip) or changing the dose and this is why you are being advised to increase the dose on a slow ramp up. 8mg is not a high dose at all and often considered about the minimum effective dose. You will likely have a few more tweaks as, together with your neuro, you look for the right dose or try a different drug. It can be a slow game and frustrating too.
When I was waiting for confirmation of diagnosis I remember feeling that I wasn't being taken seriously. Looking back it is clear to me now that it was just the nature of the process.
I hope that helps and that you can stay positive

EF

#7
Hi Sue and Bob
welcome sue you have heard the word be patient and that is what you have to do I suspect your neurologist has seen some signs that you have PD ask her tell her your fears about going on meds quickly see if she has seen traits of PD if she is a good neurologist she will explain as for the PD nurse ring her if you do not have her number contact your hospital to speak to her or call your consultants secretary she will be able to tell you how to contact her were do you live. I am from Sheffield and the neuro dept is slow but once you have your PD nurse it should become easier and clearer and may be if the consultant does not answer your questions she should
Welcome Bob you seem to have had a s****y time of it I can sympathise as 1 month after diagnosis with PD which was nearly 5 yrs ago I was diagnosed with Breast cancer and if I had not had enough and thought life was becoming more manageable 2 weeks ago I was admitted with a ? stroke THANK THE LORD it was not a stroke but what ever it was i have been left with some neurological problems so much so I am going to have to retire from being a Practice nurse life is surely a S**t as for increasing symptoms it is hard as some of mine are put down to old surgery that I had 15yrs ago or recently the stroke symptoms down to stress( what bull S**t i say) or my PD meds I think you just have to battle on and make the most I am 53yrs old 2 daughters 28yrs and 30yrs and I need to see them both Married and grand children before I get any older or more decrepit tere is a life out there and I am living it to the full. So both of you stay in touch use this site as so many people are here to help. Use PD Uk as well. Few now i am poopped will go .I can waffle for ENGLAND you know.